Document Detail


Clenbuterol ingestion causing prolonged tachycardia, hypokalemia, and hypophosphatemia with confirmation by quantitative levels.
MedLine Citation:
PMID:  11527226     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
BACKGROUND: Clenbuterol is a long acting beta2-adrenergic agonist used in the treatment of pulmonary disorders. Acute clenbuterol toxicity resembles that of other beta2-adrenergic agonists. Most previously reported cases of clenbuterol toxicity describe patients who ate livestock illicitly treated with clenbuterol.
CASE REPORT: We report a case of human clenbuterol toxicity confirmed and correlated with qualitative and quantitative serum clenbuterol assays. This poisoned patient, a 28-year-old woman, developed sustained sinus tachycardia at 140/min, hypokalemia (2.4 mEq/L, 2.4 mmol/L), hypophosphatemia (0.9 mg/dL, 0.29 mmol/L), and hypomagnesemia (1.52 mg/dL, 0.76 mmol/L) after ingesting a reportedly small quantity of clenbuterol. The patient received repeated doses of metoprolol to treat her cardiovascular stimulation and potassium chloride to treat her hypokalemia. She remained symptomatic for more than 20 hours after the ingestion. Analysis by enzyme-linked immunosorbent assay and liquid chromatography/mass spectrometry revealed a serum clenbuterol concentration of 2.93 mcg/L 3 hours after the ingestion and an undetectable serum concentration 20 hours after ingestion. It is noteworthy that at a serum concentration below the limit of detection by liquid chromatography/mass spectrometry, the patient remained symptomatic. Acute clenbuterol toxicity is rarely reported following illicit use in humans, and this is the first such case to provide confirmatory toxicological analysis.
Authors:
R J Hoffman; R S Hoffman; C L Freyberg; R H Poppenga; L S Nelson
Related Documents :
22138806 - Return to work after burn injury: a systematic review.
16496496 - Pediatric case report of topiramate toxicity.
23156856 - Sodium nitroprusside and toxic epidermal necrolysis.
16549566 - Treatment of poisoning induced cardiac impairment using cardiopulmonary bypass: a review.
1402756 - Criminals' explanations of their criminal behavior, part ii: a possible role for psycho...
1629676 - Misidentification of self and the riel phenomenon.
Publication Detail:
Type:  Case Reports; Journal Article    
Journal Detail:
Title:  Journal of toxicology. Clinical toxicology     Volume:  39     ISSN:  0731-3810     ISO Abbreviation:  J. Toxicol. Clin. Toxicol.     Publication Date:  2001  
Date Detail:
Created Date:  2001-08-30     Completed Date:  2001-09-13     Revised Date:  2013-05-20    
Medline Journal Info:
Nlm Unique ID:  8213460     Medline TA:  J Toxicol Clin Toxicol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  339-44     Citation Subset:  AIM; IM    
Affiliation:
New York City Poison Control Center, New York 10016, USA. rjhoffman@pol.net
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adrenergic beta-Agonists / analysis,  blood,  poisoning*
Adult
Clenbuterol / analysis,  blood,  poisoning*
Electrocardiography / drug effects
Enzyme-Linked Immunosorbent Assay
Female
Food Contamination / analysis*
Gas Chromatography-Mass Spectrometry
Humans
Hypokalemia / chemically induced*
Hypophosphatemia / chemically induced*
Meat / poisoning
Tachycardia, Sinus / chemically induced*
Tremor / chemically induced
Chemical
Reg. No./Substance:
0/Adrenergic beta-Agonists; 37148-27-9/Clenbuterol

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Food poisoning due to methamidophos-contaminated vegetables.
Next Document:  Calcium neutralizes fluoride bioavailability in a lethal model of fluoride poisoning.